Back grey_arrow_rt.gif
 
 
HIV therapy tied to atypical histoplasmosis manifestation
 
 
  Last Updated: 2005-09-21 15:55:14 -0400 (Reuters Health)
 
NEW YORK (Reuters Health) - Histoplasma capsulatum infection is the most common endemic mycosis seen in HIV-infected patients in the US, researchers observe in the September issue of the American Journal of Medicine. However, they note that since the advent of combination antiretrovirals, histoplasmosis rates have diminished -- but unusual manifestations have appeared.
 
"Even in the era of effective antiretroviral drugs," senior investigator Dr. A. Clinton White, Jr., told Reuters Health, "patients continue to present to public hospitals in the US with opportunistic infections."
 
"However, in patients on therapy, the disease's manifestations are often different from what was seen in AIDS patients in the past."
 
Dr. White of Baylor College of Medicine, Houston, Texas and colleagues report on three male HIV-infected patients who showed unusual presentations of confirmed disseminated histoplasmosis that occurred while they were responding to combination antiretroviral therapy.
 
The first, a 41-year-old man, presented with fever, weight loss and severe left-upper quadrant abdominal and left-sided chest pain, 3 weeks after starting on efavirenz, lopinavir/ritonavir, lamivudine and tenofovir. He showed findings consistent with splenic infarction.
 
After starting amphotericin B, he became afebrile and was discharged on itraconazole oral solution. He has since had no fever or abdominal pain.
 
The next patient, a 40-year-old, developed intractable hiccoughs and presented with fever 4 months after starting lopinavir/ritonavir, tenofovir and abacavir. Other findings included cervical lymphadenopathy and splenomegaly.
 
He was started on intravenous amphotericin B and within 48 hours his fever and hiccoughs resolved. He was discharged on oral itraconazole.
 
The third patient, a 42-year-old, began efavirenz, lamivudine, and stavudine. Six weeks later he had a nodular erythematous facial rash. He was started on itraconazole capsules, but developed progressive fever, shortness of breath, anorexia and the facial rash worsened.
 
He responded clinically to amphotericin B, and after receiving 550 mg he was switched to oral itraconazole solution. The skin lesions resolved over the next 4 weeks.
 
Dr. White pointed out that these findings "seem to do with recovery of immune function, which can actually lead to short-term clinical worsening." As he and his colleagues note in their paper, immune reconstitution inflammatory disease has been seen with other microbial agents, but had not so far been reported with H. capsulatum.
 
In light of their findings, he and his colleagues stress that physicians "need to be vigilant for unusual presentations of disseminated histoplasmosis."
 
Am J Med 2005;118:1038-1041.
 
 
 
 
  icon paper stack View Older Articles   Back to Top   www.natap.org